Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS Topeka, KS

June 27, 1999Jackson County, Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 27, 1999, 10:28 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1999, 10:28 PM CDT (03:28 UTC)
Expired
Jun 28, 1999, 2:15 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Jackson County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 280330
FFWTOP
KSC085-087-280715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1028 PM CDT SUN JUN 27 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN NORTHEAST KANSAS
  JACKSON COUNTY IN NORTHEAST KANSAS

* UNTIL 215 AM CDT

* AT 1025 PM CDT WEATHER SERVICE RADAR INDICATED...THUNDERSTORMS
  PRODUCING VERY HEAVY RAINS...ESTIMATED AT MORE THAN AN INCH PER    
  HOUR...MOVING EAST ACROSS THESE COUNTIES. THUNDERSTORMS WERE       
  CONTINUING TO DEVELOP FARTHER TO THE WEST AND WILL CONTINUE TO     
  TRACK EAST ACROSS THESE COUNTIES THROUGH AT LEAST 1 AM EARLY       
  MONDAY MORNING.   

* SOME LOCATIONS AFFECTED INCLUDE...
  PERRY LAKE
  VALLEY FALLS
  CIRCLEVILLE
  NORTONVILLE
  WINCHESTER
  DELIA
  MCLOUTH
  WILLIAMSTOWN
  HOLTON
  OSKALOOSA

EXCESSIVE RAINFALL OF UP TO 5 INCHES FROM STORMS DURING THE DAY 
SUNDAY HAVE SATURATED THE GROUND AND CAUSED CONSIDERABLE FLOODING. 
THE ADDITIONAL HEAVY RAINS TONIGHT WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY... 
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS 
AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:23 PM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 3:23 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT SUN JUN 27 1999

SHALLOW...NEARLY STATIONARY BOUNDARY RUNNING FROM SOUTHWEST THROUGH
CENTRAL INTO EAST CENTRAL KANSAS.  WARM ADVECTION OVER THIS BOUNDARY
HAS LED TO TRAINING OF STORMS ACROSS NORTHERN TWO TIERS OF COUNTIES
IN CWA AND FLOOD WARNING HAS BEEN ISSUED FOR NARROW BAND OF
RAINFALLS IN EXCESS OF 4 INCHES TODAY.  BOUNDARY NOT FORECAST TO
MOVE MUCH AND LOW-LEVEL JET SHOULD FEED INTO BOUNDARY RESULTING IN
MORE HEAVY RAINS TONIGHT.  THUS, HAVE ISSUED A FLASH FLOOD WATCH
TONIGHT FOR ENTIRE CWA.  TO THE SOUTH, CAPPING INVERSION IN PLACE
BUT APPEARS TO BE WEAKENING WITH MID-LEVEL DEVELOPMENT OCCURRING
SOUTH OF ABILENE.  WITH PERSISTENT MOISTURE CONVERGENCE IN THIS
AREA, RAPID THUNDERSTORM DEVELOPMENT EXPECTED THIS EVENING.  SINCE
SURFACE BASED CAPES AT OR ABOVE 4000 J/KG TO THE SOUTH OF THE
BOUNDARY, SEVERE ALSO LIKELY.

BEYOND TONIGHT...MCS EXPECTED TO MOVE OUT OF NORTHEAST/EAST CENTRAL
KANSAS DURING MONDAY MORNING AND SUBSIDENCE BEHIND WAVE AND DRYING
IN LOWER LAYERS ASSOCIATED WITH FRONT FINALLY PUSHING WELL TO THE
SOUTH, SHOULD LEAD TO DRY WEATHER FROM MONDAY AFTERNOON INTO TUESDAY
AFTERNOON.  UPSLOPE FLOW BEGINS SETTING UP AGAIN ON TUESDAY AND
DEVELOPMENT OF ANOTHER MCS COULD BE IN THE WORKS FOR TUESDAY NIGHT
AND WEDNESDAY.

NGM LOOKS TOO DRY TONIGHT AND TOO WARM ON MONDAY GIVEN EXPECTED MCS
AND RESIDUAL CLOUD COVER.  BEYOND THAT NGM/AVN STATISTICAL
GUIDANCE SIMILAR AND FOLLOWED.

.TOP...FFA FOR MUCH OF NORTH CENTRAL, NORTHEAST, AND EAST CENTRAL
KANSAS THROUGH TONIGHT.

GDP

In the hours before

Special weather statement, Jun 27, 9:57 PM CDT, 31 minutes before
KSZ054-280320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT SUN JUN 27 1999

...TORNADO WATCH NUMBER 483 HAS BEEN CANCELED...

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS LYON COUNTY
OVERNIGHT.  BUT THE THREAT FOR SEVERE THUNDERSTORMS AND TORNADOES
HAS ENDED.  THEREFORE TORNADO WATCH NUMBER 483 HAS BEEN CANCELLED.

58
Special weather statement, Jun 27, 9:57 PM CDT, 31 minutes before
KSZ054-280320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT SUN JUN 27 1999

...TORNADO WATCH NUMBER 483 HAS BEEN CANCELED...

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS LYON COUNTY
OVERNIGHT.  BUT THE THREAT FOR SEVERE THUNDERSTORMS AND TORNADOES
HAS ENDED.  THEREFORE TORNADO WATCH NUMBER 483 HAS BEEN CANCELLED.

58

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:47 PM CDTFlash Flood WarningTOPJefferson10 hr
Jun 27, 8:26 PM CDTSevere Thunderstorm WarningTOPLyon, Morris44 min
Jun 27, 9:09 PM CDTSevere Thunderstorm WarningTOPLyon, Morris41 min
Jun 28, 6:45 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee40 min
Jun 28, 7:44 AM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage41 min
Jun 28, 7:44 AM CDTSevere Thunderstorm WarningTOPAnderson41 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.